How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Veterinary
Satisfied Customers: 14564
Experience:  Over 20 years of experience as a veterinarian.
Type Your Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog is 10 years, mixed breed, about 40 pounds. She seems

This answer was rated:

My dog is 10 years, mixed breed, about 40 pounds. She seems to have a fever sometimes, feels hot to the touch. Then shakes (as if she is scared) even though there is nothing that she should be afraid of at the moment. Her behavior seems like she is very anxious at times, cannot settle down and rest. Is energetic, most of the time, likes her walks. Appetite is normal to slightly less than normal - same with drinking water. I gave her one baby aspirin and that allowed her to rest and few much better. These symptoms have been in the past 48 hours.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help with your concerns about Foxy's shaking, and anxiousness.


Both things can be signs of anxiety, pain, or fever. Ideally you would take her temperature rectally to determine whether she has a fever or not. A normal temperature for a dog is 100F to 102F, but can go up to 103F with increased activity.


I am glad to hear that she is still eating and drinking for you. Dogs that are in real trouble healthwise usually lose their appetite.
If her appetite goes off completely, she starts vomiting at all or drinking lots of water, or has a tense, painful abdomen with gentle pressure then there is likely an internal problem going on that needs to be investigated further.


Is she having trouble jumping, going up or down stairs or rising from a lying down position? If so and all else seem normal then musculoskeletal disease, possibly arthritis, intervertebral disc disease (the cushions between the bones of the back) or an injury are likely behind her symptoms. If you can find a particular area that seems painful warm compresses or a heating pad set on low on that area for 10 minutes at a time several times today is indicated.


Because she responded well to aspirin my thought is that she either has some sort of musculoskeletal injury or beginning arthritis. Ideally she would see her veterinarian because the prescription medication your veterinarian has for pain will be much safer and work better than any over the counter medications that we take. In fact acetaminophen and ibuprofen aren't used in dogs because their effective doses are very close to a toxic dose in dogs.

The only over the counter anti-inflammatory that can be used in dogs is buffered, enteric coated aspirin (like ascriptin). Aspirin does cause stomach and intestinal irritation and ulceration as well as clotting problems so should not be given for more than 2 to 3 days consecutively and should always be given with a meal. If you choose to continue to use it watch for lack of appetite, vomiting, blood in the stools or dark tarry stools and stop immediately if you see those. Do not use aspirin if your dog has liver or kidney disease or a history of a sensitive stomach or clotting problems.

The dose for aspirin is 5mg per pound orally every 12 hours (about one half to 3/4 of a 325mg aspirin for a 40 pound dog every 12 hours). Always give with a meal. Do not use for more than 2 or 3 days.

Be aware if you choose to use aspirin and it doesn't help your veterinarian will be limited on what they can give as there must be a 5 to 7 day washout period between different nonsteroidals or nonsteroidals and steroids.


Make sure to rest her, no running , stairs or jumping.


Long term for joint pain if this continues to be a problem for her or if your veterinarian finds evidence of arthritis I do recommend using a combination of a
glucosamine/chondroitin product (examples are Dasuquin or Cosequin) and an omega 3 fatty acid (like 3V Caps or Derm Caps). These work synergistically and
improve cartilage health and joint fluid quality and quantity as well as reducing inflammation. They can take several weeks to see full improvement but some dogs do very well with them alone. They are available over the counter.


Another option is a product called Duralactin. This is an anti-inflammatory product derived from milk proteins and it also has omega 3 fatty acids incorporated into it which can be very helpful. See this link for further information:


If that's not enough her veterinarian can prescribe more potent medication. Veterinary drugs we can add include a nonsteroidal like Metacam, Deramaxx, Previcox or Rimadyl. If those aren't enough we can add another drug in the opiod family called Tramadol and/or another drug called Gabapentin. These drugs are much safer and more effective than aspirin. Aspirin used for any length of time will create gastrointestinal ulcers and clotting problems.

If this continues for several days a hands on veterinary examination is the best thing. I understand that it's a holiday weekend and that may be difficult today so I've given you some ideas to try and pin point a little further what may be causing her distress and the urgency of each possible underlying problem.

If she is eating and drinking without any vomiting and no fever I would recommend keeping her very quiet, no walks, stairs, running or jumping. Use the hot packs on her back and neck if she will let you to relieve muscle spasms.

I do recommend having her seen Tuesday though if she's not back to herself.

Dr. Kara and other Veterinary Specialists are ready to help you

Related Veterinary Questions